Alert archive / Montana / Special Weather Statements in 2021

Special Weather Statement, NWS Missoula, MT

July 21, 2021Missoula County, Montana

NWS Missoula, MT issued this special weather statement at Jul 21, 2021, 5:44 PM MDT for Missoula County, Montana. It was in force for 16 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 21, 2021, 5:44 PM MDT (23:44 UTC)
Expired
Jul 21, 2021, 6:00 PM MDT
In force
16 min
Issued by
NWS Missoula, MT

County Missoula County, MT

The radar

The Missoula radar (KMSX), 46 km from the middle of the area, began a volume at 23:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 21, 6:07 PM MDTHAIL 16 Nnw Woodworth, MTHAILED FOR 20-30 MINUTES, MAX SIZE OF 1 INCH. GUSTY WINDS AROUND 40MPH, HEAVY RAIN.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Great_falls, MT (KTFX), launched 12:00Z, 11.7 hours before the alert went out and 214 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Great_falls, MT at 12:00Z on 2021-07-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 158 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Great_falls, MT at 12:00Z on 2021-07-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 27 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
158 J/kg
Mixed-layer CIN
-180 J/kg
Mixed-layer LCL
1952 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
27 m²/s²
0-3 km storm-relative helicity
33 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

877 
WWUS85 KMSO 212344
SPSMSO

Special Weather Statement
National Weather Service Missoula MT
544 PM MDT Wed Jul 21 2021
 
MTZ007-043-220000-
Butte/Blackfoot Region MT-Potomac/Seeley Lake Region MT-
544 PM MDT Wed Jul 21 2021

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL MISSOULA AND WEST
CENTRAL POWELL COUNTIES UNTIL 600 PM MDT...

At 544 PM MDT, Doppler radar was tracking a strong thunderstorm over
Seeley Lake, or 35 miles northeast of Missoula, moving northeast at
15 mph.

Half inch hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Seeley Lake.

LAT...LON 4707 11336 4713 11356 4727 11350 4720 11322
TIME...MOT...LOC 2344Z 209DEG 14KT 4716 11342 

$$

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Missoula, MT wrote its last area forecast discussion before this special weather statement went out at Jul 21, 1:46 PM MDT, 3 hours 58 minutes earlier.

Area forecast discussion, Jul 21, 1:46 PM MDT, 3 hours 58 minutes before
Area Forecast Discussion
National Weather Service Missoula MT
146 PM MDT Wed Jul 21 2021

.DISCUSSION...Thunderstorms will occur today across much of
western Montana and portions of north central Idaho (namely Lemhi
County and along the Bitteroot/Clearwater mountain crest). Given
the amount of instability available in the atmosphere, storms
will grow quickly and could become quite strong, even possibly
severe, with damaging winds the most likely threat from the
strongest storms. Outflow wind gusts could top 50 mph directly
beneath one of the stronger storms, along with hail up to one
inch in diameter and plenty of lightning. That being said, the
probability of storms becoming severe is on the lower side, but
the impact could be substantial should one or two grow to the
point of becoming severe. Be aware of this potential through this
afternoon and evening, especially if you are outdoors and need to
take shelter quickly.

Storms will continue to move through western Montana and along the
Continental Divide this evening before shifting east of the Divide
after sunset, relieving the region of any remaining storm
activity. Breezy winds and drier conditions will occur on Thursday
for most of the region, however, isolated thunderstorms will be
possible across southwest Montana in the afternoon and evening.

Hot, dry, and windy will be the situation across all of the
Northern Rockies Friday as high pressure reestablishes itself.
Enhanced fire danger will exist, particularly across western
Montana where winds will be strongest and humidity will be driest.
Temperatures will rise into the 90s and remain there through the
weekend, giving way to another stretch of hot and dry weather
heading into next week.

&&

.AVIATION...Convection has begun to form across western Montana
and north central Idaho, with increasingly unstable atmospheric
conditions helping to initiate widespread thunderstorms now
through 22/0300Z. Storms could grow strong enough that they become
severe, producing winds up to 40 knots and hail up to one inch in
diameter. Outflow winds from nearby storms could also impact
aviation even if the storm is not directly over the terminal
itself.

While the probability of severe storms developing is low,
the impact could be great to aviation operations if a stronger
storm impacts area terminals. High resolution forecast models show
storm activity moving east of the Continental Divide after
22/0300Z, with drier conditions to follow on Thursday. Winds out
of the west-northwest will increase areawide around and after
22/1800Z.

&&

.MSO WATCHES/WARNINGS/ADVISORIES...
MT...Fire Weather Watch from Friday afternoon through Friday evening
     Deerlodge/West Beaverhead...East Beaverhead.

     Red Flag Warning from noon to 9 PM MDT Thursday Flathead/Glacier
     Park...Salish and Kootenai Reservation.

ID...Red Flag Warning until 9 PM PDT this evening Palouse/Hells
     Canyon.

&&

In the hours before

Special weather statement, Jul 21, 4:40 PM MDT, 1 hour 4 minutes before
Special Weather Statement
National Weather Service Missoula MT
440 PM MDT Wed Jul 21 2021

MTZ006-007-212315-
Bitterroot/Sapphire Mountains MT-Butte/Blackfoot Region MT-
440 PM MDT Wed Jul 21 2021

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL GRANITE COUNTY UNTIL 515
PM MDT...

At 440 PM MDT, Doppler radar was tracking a strong thunderstorm near
Philipsburg, or 22 miles southwest of Drummond, moving northeast at
25 mph.

Pea size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Philipsburg, Princeton and Maxville.

LAT...LON 4627 11344 4637 11358 4657 11336 4639 11313
TIME...MOT...LOC 2240Z 225DEG 23KT 4639 11338
Special weather statement, Jul 21, 4:53 PM MDT, 51 minutes before
Special Weather Statement
National Weather Service Missoula MT
453 PM MDT Wed Jul 21 2021

MTZ006-043-212330-
Bitterroot/Sapphire Mountains MT-Potomac/Seeley Lake Region MT-
453 PM MDT Wed Jul 21 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL MISSOULA AND
NORTHWESTERN GRANITE COUNTIES UNTIL 530 PM MDT...

At 453 PM MDT, Doppler radar was tracking a strong thunderstorm 16
miles southeast of Bonner-West Riverside, or 19 miles southeast of
Missoula, moving northeast at 20 mph.

Locations impacted include...
Clinton.

LAT...LON 4660 11374 4667 11384 4685 11376 4672 11349
TIME...MOT...LOC 2253Z 213DEG 16KT 4666 11375
Special weather statement, Jul 21, 5:06 PM MDT, 38 minutes before
Special Weather Statement
National Weather Service Missoula MT
506 PM MDT Wed Jul 21 2021

MTZ006-043-212330-
Bitterroot/Sapphire Mountains MT-Potomac/Seeley Lake Region MT-
506 PM MDT Wed Jul 21 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN MISSOULA COUNTY
UNTIL 530 PM MDT...

At 506 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles southeast of Bonner-West Riverside, or 13 miles east of
Missoula, moving northeast at 20 mph.

Half inch hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Twin Creeks and Clinton.

LAT...LON 4673 11379 4677 11387 4693 11374 4688 11360
TIME...MOT...LOC 2306Z 210DEG 18KT 4682 11376
Special weather statement, Jul 21, 5:33 PM MDT, 11 minutes before
Special Weather Statement
National Weather Service Missoula MT
533 PM MDT Wed Jul 21 2021

MTZ043-220000-
Potomac/Seeley Lake Region MT-
533 PM MDT Wed Jul 21 2021

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL MISSOULA COUNTY
UNTIL 600 PM MDT...

At 533 PM MDT, Doppler radar was tracking a strong thunderstorm 14
miles south of Seeley Lake, or 22 miles east of Missoula, moving
northeast at 20 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Potomac and Clearwater.

LAT...LON 4686 11357 4691 11369 4708 11361 4700 11336
TIME...MOT...LOC 2333Z 209DEG 16KT 4696 11357
Special weather statement, Jul 21, 5:43 PM MDT, 1 minute before
Special Weather Statement
National Weather Service Missoula MT
543 PM MDT Wed Jul 21 2021

MTZ006-007-220000-
Bitterroot/Sapphire Mountains MT-Butte/Blackfoot Region MT-
543 PM MDT Wed Jul 21 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN DEER LODGE...
SOUTHEASTERN RAVALLI AND SOUTHEASTERN GRANITE COUNTIES UNTIL 600 PM
MDT...

At 542 PM MDT, Doppler radar was tracking a strong thunderstorm 20
miles southwest of Philipsburg, or 24 miles west of Anaconda, moving
northeast at 45 mph.

Half inch hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Philipsburg, Georgetown and Porters Corner.

LAT...LON 4591 11359 4605 11375 4638 11330 4613 11301
TIME...MOT...LOC 2342Z 233DEG 38KT 4606 11347
Special weather statement, Jul 21, 5:44 PM MDT, 0 minutes before
Special Weather Statement
National Weather Service Missoula MT
544 PM MDT Wed Jul 21 2021

MTZ007-043-220000-
Butte/Blackfoot Region MT-Potomac/Seeley Lake Region MT-
544 PM MDT Wed Jul 21 2021

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL MISSOULA AND WEST
CENTRAL POWELL COUNTIES UNTIL 600 PM MDT...

At 544 PM MDT, Doppler radar was tracking a strong thunderstorm over
Seeley Lake, or 35 miles northeast of Missoula, moving northeast at
15 mph.

Half inch hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Seeley Lake.

LAT...LON 4707 11336 4713 11356 4727 11350 4720 11322
TIME...MOT...LOC 2344Z 209DEG 14KT 4716 11342

The office that day

Everything else NWS Missoula, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 21, 12:17 PM MDTFire Weather WatchMSOBeaverhead, Deer Lodge, Granite, Jefferson, Madison, Powell and 1 more25 hr
Jul 21, 12:17 PM MDTRed Flag WarningMSOFlathead, Glacier, Lake, Missoula, Powell, Sanders33 hr
Jul 21, 2:44 PM MDTSpecial Weather StatementMSORavalli31 min
Jul 21, 2:57 PM MDTSpecial Weather StatementMSO33 min
Jul 21, 3:49 PM MDTSpecial Weather StatementMSORavalli26 min
Jul 21, 3:51 PM MDTSpecial Weather StatementMSOPowell24 min
Jul 21, 4:15 PM MDTSpecial Weather StatementMSOSilver Bow15 min
Jul 21, 4:40 PM MDTSpecial Weather StatementMSOGranite35 min
Jul 21, 4:53 PM MDTSpecial Weather StatementMSOMissoula37 min
Jul 21, 5:06 PM MDTSpecial Weather StatementMSOMissoula24 min
Jul 21, 5:12 PM MDTSevere Thunderstorm WarningMSOMissoula19 min
Jul 21, 5:33 PM MDTSpecial Weather StatementMSOMissoula27 min
Jul 21, 5:36 PM MDTSevere Thunderstorm WarningMSOMissoula, Powell24 min
Jul 21, 5:43 PM MDTSpecial Weather StatementMSODeer Lodge17 min
Jul 21, 1:43 PM MDTSpecial Weather StatementMSOLemhi17 min
Jul 21, 2:16 PM MDTAreal Flood AdvisoryMSOLemhi119 min
Jul 21, 4:18 PM MDTSpecial Weather StatementMSOLemhi27 min

Nearby

Special Weather Statements in Montana, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.